Hold control (command on a Mac) and press the + key as many times as necessary to increase the font size.
Hold control (command on a Mac) and press the - key to reduce the font size. - hide

#1 March 1, 2019 03:51:55

jsteenburg
Registered: 2012-04-10
Posts: 1
Profile  

Nails

Has anyone had any trouble with the finger nails and toe nails. I had my thyroid removed in 2007 after a battle with graves . then 4 years ago my nails started breaking off at the very base of my nails they dont bleed they just die and break.at first they said I had the nail fungus and treated me with medicine that effects your liver, I took 3 difeerent kinds and took each one for 6 months none of them touched it. Them they gave me a pill that effects your heart i took that for 6 months and it didnt touch it.. I keep telling them I think it is coming from the snythroid because since I have had my thyroid out I have allergies to just about everything.Now it has been 4 years and I have tryed all the pills ,creams, soaks and drops none to mankind and it is still here. Any ideas

Offline

#2 March 1, 2019 08:17:13

Kimberly
Online Facilitator
Registered: 2008-10-14
Posts: 4090
Profile  

Nails

Hello and welcome - hopefully, others here can chime in with their experiences. I do know that being hyper or hypo can affect the nails. Have your thyroid levels been normal and stable all this time? For patients who are stable and feeling well, TSH testing is the primary measure used for dosing of replacement hormone, but since you are having this issue, it might be worth checking out T4/T3 if it's been a while.

As far as I know, nail issues are not listed as a side effect with Synthroid (assuming you are on the correct dose), but you could ask your doctor about potentially switching to another product. (Just make sure to re-test thyroid function in a few weeks to make sure the dose is correct.) Also, some people are sensitive to the color dye in Synthroid - another option might be to have your doc prescribe the dose without coloring and adjust your prescription accordingly.


Kimberly
GDATF Forum Facilitator

…through nature's inflexible grace, I'm learning to live…
– Dream Theater

Offline

#3 March 1, 2019 11:25:20

Liz1967
Registered: 2014-02-25
Posts: 268
Profile  

Nails

i have had the same thing on my left big toenail since Graves began, even when on methimazole for the first 6 months so pretty sure not an effect of levothyroxine. I cannot really tie it to either hyper or hypo. My fingernails have always been brittle so that didnt change. I will say hair growth is negatively affected if my TSH wanders above 2. As ridiculous as it sounds, I cut the nail as short as possible, be sure there is enough room in the toe of my shoes that that nail does not catch and get pulled up by the shoe, and clean it out after bathing or soaking with an orange stick and put Vicks vaporub under the nail. This is totally unproven but somehow I manage to get the nail looking almost normal if I remember to do everything. I also try to smooth it out by a course emery board across the middle where it forms a hump. I wear toeless sandals all summer too. It has to be a fungal thing, but how it relates to thyroid levels is a mystery. The dry skin affects nail cuticle and putting vaseline just on cuticle helps mine a bit.

Offline

#4 March 1, 2019 11:55:25

Liz1967
Registered: 2014-02-25
Posts: 268
Profile  

Nails

I did find this :
https://www.ncbi.nlm.nih.gov/pubmed/29780134
and this:
https://www.ncbi.nlm.nih.gov/pubmed/24498824
Seems can be related to hyper or hypo thyroid.

Edited Liz1967 (March 1, 2019 11:58:32)

Offline

Board footer

Moderator control

Questions? Problems? Please contact us at [email protected] or 877-643-3123.

GDATF on Facebook

Support the GDATF and become a member today!

© 2019 Graves' Disease & Thyroid Foundation